Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 10, 2009, 3:18 PM HST for Hawaii County, Kauai County, Hawaii. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2009, 3:18 PM HST (01:18 UTC)
- Expired
- Nov 12, 2009, 10:03 AM HST
- In force
- 43 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 110118 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 PM HST TUE NOV 10 2009 ...UNSETTLED WEATHER PATTERN DEVELOPING OVER THE ISLANDS... .A STRONG LOW ALOFT WILL BE DEVELOPING OVER THE ISLANDS OVER THE NEXT DAY OR TWO...AND A SURFACE TROUGH WILL DEVELOP IN CONJUNCTION WITH THIS UPPER ATMOSPHERIC DISTURBANCE. THE SURFACE TROUGH WILL INITIALLY DEVELOP NORTHEAST OF THE ISLANDS...WITH STRONG AND GUSTY NORTHEAST WINDS BUILDING OVER KAUAI AND NIIHAU TONIGHT...AND CONTINUING THROUGH WEDNESDAY. IN ADDITION...THE LOW ALOFT WILL BRING THE THREAT OF STRONG WINDS TO THE BIG ISLAND SUMMITS WEDNESDAY AND THURSDAY. HIZ001>004-111430- /O.NEW.PHFO.WI.Y.0034.091111T0118Z-091112T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 318 PM HST TUE NOV 10 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. NORTHEAST WINDS ARE EXPECTED TO INCREASE OVERNIGHT TO SPEEDS OF 20 TO 35 MPH...WITH HIGHER GUSTS. THE GUSTY NORTHEAST WINDS WILL CONTINUE DURING THE DAY ON WEDNESDAY...BEFORE DIMINISHING WEDNESDAY NIGHT AND THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS THAT MAY BECOME AIRBORNE...OR MOVE THEM INDOORS. && $$ HIZ028-111430- /O.NEW.PHFO.HW.A.0003.091111T1600Z-091113T0400Z/ BIG ISLAND SUMMITS- 318 PM HST TUE NOV 10 2009 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON. WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE ON WEDNESDAY AND THURSDAY...WITH GUSTS POSSIBLY REACHING AS HIGH AS 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ BIRCHARD
4 follow-up statements
000 WWHW70 PHFO 111347 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 AM HST WED NOV 11 2009 HIZ028-120300- /O.UPG.PHFO.HW.A.0003.091111T1600Z-091113T0400Z/ /O.EXB.PHFO.WI.Y.0034.091111T1400Z-091112T2000Z/ BIG ISLAND SUMMITS- 347 AM HST WED NOV 11 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS HAVE INCREASED OVER THE BIG ISLANDS SUMMITS AND ARE EXPECTED TO REMAIN ABOVE ADVISORY LEVELS INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HIZ001>004-120300- /O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 347 AM HST WED NOV 11 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. NORTHEAST WINDS ARE EXPECTED TO INCREASE THIS MORNING TO SPEEDS OF 20 TO 35 MPH...WITH HIGHER GUSTS. THE GUSTY NORTHEAST WINDS WILL CONTINUE THROUGH THE DAY...BEFORE DIMINISHING TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS THAT MAY BECOME AIRBORNE...OR MOVE THEM INDOORS. && $$ MORRISON
000 WWHW70 PHFO 120216 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 416 PM HST WED NOV 11 2009 HIZ001>004-120330- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-091112T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 416 PM HST WED NOV 11 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED OVER THE ISLANDS OF KAUAI AND NIIHAU. $$ HIZ028-121530- /O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/ BIG ISLAND SUMMITS- 416 PM HST WED NOV 11 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THURSDAY. STRONG SOUTHWEST WINDS CONTINUE OVER THE BIG ISLANDS SUMMITS AND ARE EXPECTED TO REMAIN ABOVE ADVISORY LEVELS INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BURKE
000 WWHW70 PHFO 121348 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 348 AM HST THU NOV 12 2009 HIZ028-122000- /O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/ BIG ISLAND SUMMITS- 348 AM HST THU NOV 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING. STRONG WINDS CONTINUE OVER THE BIG ISLANDS SUMMITS. THESE WINDS ARE EXPECTED TO DIMINISH BELOW ADVISORY LEVELS BY MID-MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
000 WWHW70 PHFO 122003 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1003 AM HST THU NOV 12 2009 HIZ028-122115- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/ BIG ISLAND SUMMITS- 1003 AM HST THU NOV 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. SUSTAINED WINDS HAVE DROPPED BELOW 30 MPH ACROSS THE BIG ISLAND SUMMITS. $$ DEJESUS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 10:10 AM HST, 5 hours 8 minutes earlier.
Area forecast discussion, Nov 10, 10:10 AM HST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1010 AM HST TUE NOV 10 2009 .SYNOPSIS... ISLAND WEATHER WILL BECOME INCREASINGLY UNSETTLED THE NEXT COUPLE OF DAYS...AS A STRONG LOW ALOFT DEVELOPS NEAR THE ISLAND CHAIN. A SURFACE TROUGH WILL DEVELOP NORTHEAST OF THE ISLANDS TONIGHT IN RESPONSE TO THE DEVELOPING LOW ALOFT...WITH NORTHEAST WINDS BECOMING RATHER STRONG NEAR KAUAI. THE SURFACE TROUGH WILL TRACK FROM EAST TO WEST ACROSS THE ISLAND CHAIN WEDNESDAY NIGHT AND THURSDAY...AND THEN LINGER WEST OF THE ISLANDS INTO THE WEEKEND. THIS COMBINATION WILL KEEP WEATHER UNSETTLED...WITH HEAVY SHOWERS AND THUNDERSTORMS POSSIBLE OVER ALL ISLANDS TONIGHT THROUGH THURSDAY...AND POSSIBLY INTO THE WEEKEND. && .DISCUSSION... A DYNAMIC WEATHER PATTERN IS EVOLVING IN THE VICINITY OF THE HAWAIIAN ISLANDS THIS MORNING...AS A DEEP LOW ALOFT IS IN THE PROCESS OF CARVING ITSELF OUT IN THE MIDDLE AND UPPER ATMOSPHERE. WATER VAPOR IMAGERY HIGHLIGHTS BOTH AN EXITING AND WEAKENING TROUGH ALOFT SW OF THE BIG ISLAND...AND AN E-W ORIENTED...DEEPENING AND DEVELOPING TROUGH DIGGING SOUTHWARD ALONG 25/26N AND 158W. ALTHOUGH THE DEVELOPING LOW ALOFT AND IT/S SURFACE REFLECTION WILL BE THE MAIN PLAYERS IN ISLAND WEATHER OVER THE NEXT COUPLE OF DAYS...A HIGH PRESSURE CELL CENTERED WELL N OF THE ISLANDS IS CURRENTLY PROVIDING MODERATE E TO NE TRADE WINDS TO THE ISLANDS...WITH A FAIRLY BENIGN WEATHER PATTERN IN PLACE OVER MOST ISLANDS THIS MORNING. ISOLATED LOCALLY HEAVY SHOWERS/THUNDERSTORMS OVER THE WINDWARD WATERS OF MAUI AND THE BIG ISLAND THIS MORNING HAVE EASED IN THE PAST COUPLE OF HOURS...WHILE A NEW CELL HAS RECENTLY ERUPTED OVER WATERS 50 NM SW OF THE BIG ISLAND. HIGH CLOUDS ARE EXPECTED TO CLEAR THE BIG ISLAND AS THE DAY PROGRESSES... ALLOWING DAYTIME HEATING TO RELEASE THE INSTABILITY SEEN IN THE OVERNIGHT SOUNDING DATA FROM PHTO. THUS THE FLASH FLOOD WATCH FOR THE BIG ISLAND STARTS THIS AFTERNOON. THE APPROACHING TROUGH ALOFT IS FORECAST TO DEVELOP INTO A CUT-OFF LOW A COUPLE HUNDRED MILES TO THE NE OF THE ISLANDS TONIGHT...TRACK STEADILY WSW TO A POSITION JUST W OF THE ISLANDS THROUGH THURSDAY... THEN REMAIN NEARLY STATIONARY INTO THE WEEKEND WHILE GRADUALLY FILLING. THIS WILL INDUCE THE DEVELOPMENT OF A SURFACE TROUGH/WEAK SURFACE LOW TO THE E OF THE ISLANDS TONIGHT. WITH STRONG HIGH PRESSURE FAR N OF THE ISLANDS...THE PRESSURE GRADIENT BETWEEN THE TROUGH AND THE HIGH WILL RESULT IN BRISK NE WINDS...WHICH HAVE BEEN ADDED TO THE FORECAST FOR KAUAI AND SURROUNDING WATERS FROM LATER TODAY INTO THURSDAY. THE SURFACE TROUGH IS FORECAST TO TRACK W WITH THE SUPPORTING LOW ALOFT...AND WINDS WILL BECOME LIGHT AND VARIABLE...AND THEN SWITCH TO THE SE...AS THE TROUGH PASSES W OVER ANY ONE ISLAND. THE TROUGH IS EXPECTED TO BE W OF ALL ISLANDS BY THURSDAY...WITH A MOIST AND CONVERGENT SOUTHERLY FLOW IN PLACE OVER ALL ISLANDS. LATEST MODEL RUNS INDICATE THE POSSIBILITY OF A PERIOD OF DISTURBED WEATHER OVER THE ISLANDS TONIGHT AS THE SHORT WAVE TO THE N DIGS S...BUT THEN FOCUS THE BULK OF THE HEAVY PRECIP WELL N OF THE ISLANDS ON WEDS/ WEDS NIGHT...WHERE CONVERGENCE IS MAXIMIZED ON THE N SIDE OF THE DEVELOPING SURFACE TROUGH. BY LATE THURSDAY...THE SURFACE TROUGH WILL BE W OF THE ISLANDS...AND DEEP S/SE FLOW ON THE E SIDE OF THE LOW ALOFT/SURFACE TROUGH IS EXPECTED TO BRING BOUTS OF WIDESPREAD HEAVY RAIN TO MOST AREAS ACROSS THE STATE. THE COLD POOL OF AIR ASSOCIATED WITH THE LOW ALOFT WILL BRING THE THREAT OF WINTER WEATHER TO THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND... WHERE A WINTER STORM WATCH REMAINS IN PLACE. THE MOVEMENT AND PLACEMENT OF THE LOW ALOFT/LOW-LEVEL TROUGH WILL HAVE MAJOR IMPACTS ON WINDS AND WEATHER EXPERIENCED OVER THE ISLANDS...AND WE WILL LIKELY BE MODIFYING FORECASTS...POSSIBLY DRAMATICALLY AT TIMES...AS THE EVENT EVOLVES OVER THE NEXT COUPLE OF DAYS. THE WEAKENING OF THE LOW INTO A TROUGH AND THE WARMING OF THE UPPER ATMOSPHERE WILL BE SLOW...SO THE CHANCE OF HEAVY RAIN/FLOODING AND UPPER ELEVATION WINTER WEATHER COULD EASILY EXTEND INTO THE WEEKEND. MODELS ARE NOT BEING CONSISTENT WITH THEIR REPRESENTATION WITH WEEKEND WEATHER OVER THE ISLANDS...AND CONFIDENCE IS A LOT LOWER THAN NORMAL...GIVEN FORECAST MODELS INABILITY TO CORRECTLY PARAMETRIZE ALL THE CONVECTION THAT IS SLATED TO OCCUR BETWEEN NOW AND THEN. && .MARINE... SURF WILL REMAIN BELOW ADVISORY LEVELS INTO WEDNESDAY. A NE SWELL IS EXPECTED LATE WEDNESDAY THROUGH FRIDAY...AND A HIGH SURF ADVISORY MAY BE REQUIRED FOR E FACING SHORES. SMALL CRAFT ADVISORIES ARE ANTICIPATED/IN PLACE FOR WATERS AROUND KAUAI DUE TO THE EXPECTED EVOLUTION OF STRONG NE WINDS TONIGHT THROUGH WEDNESDAY NIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE BIG ISLAND THIS AFTERNOON THROUGH THURSDAY NIGHT. FLASH FLOOD WATCH FOR ALL OTHER ISLANDS TONIGHT THROUGH THURSDAY NIGHT. WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS WEDNESDAY THROUGH THURSDAY MORNING. SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM HST THURSDAY FOR KAUAI NORTHWEST WATERS-KAUAI LEEWARD WATERS. SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 AM HST THURSDAY FOR KAUAI WINDWARD WATERS-KAUAI CHANNEL. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 3:18 PM HST | High Wind Watch | HFO | Hawaii | 12 hr |
| Nov 10, 7:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 10, 8:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Nov 10, 10:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Nov 11, 3:47 AM HST | Winter Weather Advisory | HFO | Hawaii | 72 hr |
| Nov 11, 10:52 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 8 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.